27 October - Retired on medical grounds

I am now officially retired. Today I received a letter from the pension fund of a former employer to say that they have agreed to bring forward the date when I can receive the deferred benefits on medical grounds. It isn't a huge amount, since it is only a part pension: I left their employment nearly 20 years ago. But it is a whole lot better than nothing. Now I just have to prove the doctors wrong and beat the tumour so I can receive this pension for as long as possible!

26 October - Starting intensive chemotherapy

My blood test results have given the all clear to begin the first of six intensive chemotherapy cycles tomorrow. Just when I'm starting to lose the foul taste in my mouth and able to enjoy food again! I just have to keep telling myself it's for the better.

At least, I hope it is. There has been no improvement in my hand tremor. But the only major effect of that is that electronic constructional work and other activities which require the use of tools and a steady hand is next to impossible. Oh, and I tend to hit the wrong keys on the computer keyboard more often than previously. This I could (reluctantly) put up with.

But the most debilitating symptom is the fuzziness in my head, the feeling I'm not really there, that I'm looking at the world through a window that makes everything look a bit out of focus, that it's unreal, just a bad dream. It's similar to how I was feeling before I was even diagnosed with a brain tumour. Only worse. I have started to worry that despite the treatment I have had so far the tumour is fighting back, that this is as good as it's going to get. Morale is at a low point at the moment.

20 October - GP appointment

This morning we had an appointment with our GP about the problem with my hands shaking. She said that it is hard to be sure given the treatments I am having but the tremor and the feeling dizzy could both be caused by the clomipramine. She has doubled the dose of procyclidine which was supposed to stop the shaking. But it may come to the point where I have to choose between steady hands or clomipramine.

As I'm not allowed to drive anyway and don't have to hold down a job the dizziness and tremors are mostly just an inconvenience compared to the extra time that we believe the clomipramine will buy me. It would certainly be nice to have a clear head, be steady on my feet and not have shaking hands, but the main impact of these symptoms is to make it impossible for me to undertake any electronic constructional work for my ham radio hobby. I haven't tried, but I guess I'd find sending morse code difficult too.

I've noticed that I hit the wrong keys a lot more often when using the computer keyboard. The clomipramine is also the reason I have to avoid alcohol - because I feel a bit drunk even when I am sober!

18 October - Flu jabs

This morning Olga and I went to the GP surgery to get our flu jabs.

Then another trip to Carlisle for an appointment with the consultant. Didn't learn anything new, just a re-statement of the next phase of treatment.

I must have a blood test at the GP surgery next Monday, then we will phone Carlisle on Wednesday to check the results and ensure that my blood count is good enough to start the treatment. If I'm OK then I will start the first of six chemotherapy cycles on Thursday 27 October. I will take temozolomide at double the previous dose for five days, then 23 days I will take nothing. The idea is to take the cancer cells by surprise: If I took a continuous steady dose of temozolomide then they start to build up a resistance to it.

The one thing that wasn't mentioned is when I have another CT or MRI brain scan. I presume that if one was necessary they would do it. But it would be nice to know how effective the treatment has been so far at beating back the tumour.

16 October - Frustration

Olga and I went for a walk this afternoon to Brigham and back. It is probably the furthest I have walked since I was in hospital. It was also very nearly our last walk, ever. As we approached the T junction with the A66 we had to jump for our lives as a white van turning in to the lane almost ran on to the verge due to the driver steering with his left hand and talking into a mobile phone with the other. It was a near miss and we were both quite shaken.

Olga had a bit of a job persuading me to go for this walk because I couldn't be bothered. To be honest I've been a bit depressed the last few days. I think the main reason is the lack of improvement in the state of my head. I've described it before as feeling a bit dizzy, like I've had too much to drink. But it's a bit stranger than that. Everything seems a bit fuzzy and unreal, like I'm viewing the world through a glass window. I'm not as conscious of this feeling of unreality if I sit at home and read or listen to music or watch TV or just doze, so that's what I'm inclined to do.

The choices of where to walk starting from here are a bit limited. I'm getting fed up with walking round the block. It's so frustrating not having a car because there are so many places to go and things we could do if we could just drive a few miles before setting off. If we have to run the gauntlet of drunk drivers using mobile phones for daring to venture along some of the country lanes on foot then perhaps staying at home is the best idea after all.

14 October - A gift from America

My short term memory must be worse than I thought. The postman brought a book from Amazon that I had no recollection of ordering. When I opened the package I found it was a copy of "Living with a Brain Tumour" that had been sent as a gift by one of my American readers. Thanks, Michael! It is a very good book and answers a lot of questions.

Two weeks on from the end of radiotherapy and I still have the dizziness and the hand tremor. The dizziness is the worst symptom: it makes me a bit unsteady on my feet and it makes me feel a bit detached from the world, like it's a dream and not real. But this could still be an effect of the radiotherapy and may last for several weeks, according to the book. I had been hoping for a quick return to how I felt a couple of months ago before the treatment started. I guess I will just have to be patient!

8 October - Still shaking

I've been taking the new tablets, Procyclidine, prescribed by the GP to stop my hands shaking, for 4 days now. It doesn't seem to have made any difference. Today I wired a 13 Amp mains plug on to a piece of equipment. I managed it in the end, but I found it quite difficult to secure the wire to the pins because the blade of the screwdriver was vibrating by a few millimetres. I don't think I could attempt any electronic construction work at the moment.

When I go back to see the GP I will mention this, of course, in case there is an alternative anti-tremor medication. One of my readers mentioned beta blockers, which I don't think Procyclidine is.

Still, if it's a choice between taking clomipramine and living with a hand tremor or not taking it and letting the tumour grow back again unimpeded after my chemotherapy is over, the decision is - pardon the pun - a no-brainer.

4 October - Jelly legs and hand shake

Four days since I finished radiotherapy and chemotherapy but I haven't noticed much improvement yet in how I'm feeling. Still feel a bit dizzy, my vision is sometimes out of focus, my legs feel like jelly because my knees tremble, and my hands shake.

Visited the GP surgery as we had to sort out repeat prescriptions for some of my medications. Mentioned these symptoms and she thought it might be the clomipramine, though it is too soon after all the other treatment to be sure what is to blame. In case it is the clomipramine she prescribed another tablet to take that should stop the trembling. So fingers crossed that it will do the trick.

My former employer has already written to my GP regarding whether I would be eligible for early retirement on medical grounds so hopefully I will find out about that soon.